Increasing pred dose for GCA

I was prescribed 30mg Pred 3 weeks ago for symptoms of GCA - intermittent temple pain , tremors at base of skull and moving headache. 3 GPs disagreed as to whether this was GCA but after 3 weeks symptoms have lessened but not gone and intermittent temporal pain persists. Should I raise my dose to 40mg autonomously - I understand that conventionally this is considered to be the minimum effective dose to start - ort subject myself to another round of GP uncertainty? Would be grateful for advice. Thank you

5 Replies

oldestnewest
  • Maria40, please go to your doctor now and tell him/her about the situation - and in no uncertain terms.

    Ask them to refer you to a Rheumatologist if you haven't already seen one (sorry can't remember, blame the steroids! I know we talked about them). If you do have one phone the hospital and speak to the Rheumy department asking for an emergency appointment.

    40mg Prednisolone is the usual starting dose for GCA, but ONLY where there are no temporal symptoms. If they are present then the dose is much higher.

    I do worry about vision loss and feel it is better to be safe than sorry.

  • Thank you for this. I think my best plan at this stage on a Friday and with visitors(!) is to go to the hospital tomorrow if symptoms persist; as I say they aren't major but |I am aware of them. I have not had any visual problems apart from a little early morning blurring when the whole thing started. I do have a referral - non-urgent- to a rheumatologist made a week ago by my third GP. I would like to get this sorted out asap. With thanks for your advice and that of PMRpro .

  • A non-urgent referral will take months. And an urgent referral can take not much less - weeks at best. It is an EMERGENCY appointment they need with GCA if there isn't a fast-track setup where they are. I wish I knew how this could be got through to GPs. They wouldn't do it for a stroke or heart attack - and that is what GCA is nearest to: the blood supply to a particular bit of tissue is reduced, sometimes stopped. That kills cells.

  • Yes - I support what polkadotcom says unreservedly. If the GPs couldn't agree on a GCA diagnosis they should have asked an expert: GPs are, by definition, NOT experts in any one field. What they have done now is muddy the waters - the dose is neither one thing nor the other and it will have made it less obvious what your symptoms were/are.

    If you haven't already got a rheumatologist you should be referred as an emergency: the GP calls the hospital and warns them you are coming in and gives you a letter to take with you with all relevant information, including any blood tests done and results. If that isn't an option - and of course it is Friday - and the symptoms should get worse or you have ANY visual symptoms at all, go to the A&E department and tell them what has been going on.

    It is better to go and it be a false alarm than to find it is too late to avoid loss of vision.

  • The consultant I saw put me on 60mg Prednisone "to stop a life changing event" and sent me straight to the eye clinic, if they were happy that my eyes were not affected then I could reduce to 40mg. So for you the question is, are your eyes affected? you need to go to the eye clinic, I was told to attend A&E as an emergency if I noticed ANY changes in my vision. Get it checked out.

You may also like...